Format

Send to

Choose Destination
Eur Heart J. 2019 May 11. pii: ehz228. doi: 10.1093/eurheartj/ehz228. [Epub ahead of print]

Long-term proarrhythmic pharmacotherapy among patients with congenital long QT syndrome and risk of arrhythmia and mortality.

Author information

1
Department of Cardiology, The Heart Centre, Copenhagen University Hospital, Rigshospitalet, Copenhagen Health Science Partners, Blegdamsvej 9, Copenhagen, Denmark.
2
Department of Cardiology, Herlev-Gentofte Hospital, University Hospital Copenhagen, Herlev Ringvej 75, Herlev, Denmark.
3
Laboratory of Experimental Cardiology, Department of Biomedical Sciences, Faculty of Health and Medical Sciences, University of Copenhagen, Blegdamsvej 3, Copenhagen, Denmark.
4
Department of Cardiology, Hospital of Southern Jutland, Kresten Phillipsens Vej 15, Aabenraa, Denmark.
5
Department of Congenital Disorders, Statens Serum Institut, Artellerivej 5, Copenhagen, Denmark.
6
National Institute of Public Health, University of Southern Denmark, J.B. Winsløws Vej 9B, 2nd floor, Odense, Denmark.
7
Department of Cardiology, University of Southern Denmark, J.B. Winsløws Vej 4, Odense, Denmark.
8
The Danish Heart Foundation, Vognmagergade7, Copenhagen, Denmark.
9
Department of Clinical Investigation and Cardiology, Nordsjaellands Hospital, Dyrehavevej 29, Hillerød, Denmark.
10
Department of Cardiology, Aalborg University Hospital, Niels Jerners Vej, Aalborg, Denmark.
11
Department of Cardiology, Aarhus University Hospital, Palle Juul-Jensens Blvd 161, Aarhus, Denmark.
12
Department of Clinical Medicine, Health, Aarhus University, Palle Juul-Jensens Blvd 161, Aarhus, Denmark.
13
Department of Forensic Medicine, Faculty of Medical Sciences, University of Copenhagen, Frederik V's vej, Copenhagen, Denmark.
14
European Reference Network for Rare and Low Prevalence Complex Diseases of the Heart, Inge Lehmanns Vej 7, København Ø, Denmark.

Abstract

AIMS:

It is Class I recommendation that congenital long QT syndrome (cLQTS) patients should avoid drugs that can cause torsades de pointes (TdP). We determined use of TdP risk drugs after cLQTS diagnosis and associated risk of ventricular arrhythmia and all-cause mortality.

METHODS AND RESULTS:

Congenital long QT syndrome patients (1995-2015) were identified from four inherited cardiac disease clinics in Denmark. Individual-level linkage of nation-wide registries was performed to determine TdP risk drugs usage (www.crediblemeds.org) and associated risk of ventricular arrhythmias and all-cause mortality. Risk analyses were performed using Cox-hazards analyses. During follow-up, 167/279 (60%) cLQTS patients were treated with a TdP risk drug after diagnosis. Most common TdP risk drugs were antibiotics (34.1%), proton-pump inhibitors (15.0%), antidepressants (12.0%), and antifungals (10.2%). Treatment with a TdP risk drug decreased 1 year after diagnosis compared with 1 year before (28.4% and 23.2%, respectively, P < 0.001). Five years after diagnosis, 33.5% were in treatment (P < 0.001). Risk factors for TdP risk drug treatment were age at diagnosis (5-year increment) [hazard ratio (HR) = 1.07, confidence interval (CI) 1.03-1.11] and previous TdP risk drug treatment (HR = 2.57, CI 1.83-3.61). During follow-up, nine patients were admitted with ventricular arrhythmia (three were in treatment with a TdP risk drug). Eight patients died (four were in treatment with a TdP risk drug). No significant association between TdP risk drug use and ventricular arrhythmias or all-cause mortality was found (P = 0.53 and P = 0.93, respectively), but events were few.

CONCLUSION:

Torsades de pointes risk drug usage was common among cLQTS patients after time of diagnosis and increased over time. A critical need for more awareness in prescribing patterns for this high-risk patient group is needed.

KEYWORDS:

Adverse drug events; Congenital long QT syndrome ; Pharmacotherapy ; Torsades de pointes ; Ventricular arrhythmia ; Ventricular tachycardia

PMID:
31079148
DOI:
10.1093/eurheartj/ehz228

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center